Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 130, NWS La Crosse, WI

September 20, 2001Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2001, 3:25 PM CDT for Mitchell County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 3:25 PM CDT (20:25 UTC)
Expired
Sep 20, 2001, 4:30 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:45 PM CDTHail 0.88St Ansgar, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KARX 202025
SVRLSE
IAC131-202130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA

* UNTIL 430 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF ST. ANSGAR...OR ABOUT 18 MILES
  WEST OF OSAGE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OSAGE AT 345 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

RIECK

LAT...LON 4347 9316 4330 9324 4323 9272 4341 9261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU SEP 20 2001

MAIN FORECAST CONCERNS WITH THIS PACKAGE IS THE THREAT OF SEVERE
WEATHER TONIGHT AND THE CHANCES OF SHOWERS AND THUNDERSTORMS ON
SATURDAY AFTERNOON AND NIGHT.

LOOKING AT THE 19Z SURFACE ANALYSIS...A LOW WAS LOCATED OVER WESTERN
IOWA. A WARM FRONT EXTENDED SOUTHEAST FROM THIS LOW PRESSURE AREA
ACROSS SOUTHEAST IOWA. THE WATER VAPOR IMAGERY SHOWS A STRONG VORT
MAX OVER SOUTHWEST MINNESOTA. STRONG TO SEVERE THUNDERSTORMS ARE
CURRENTLY ASSOCIATED WITH THIS VORT MAX OVER SOUTH CENTRAL
MINNESOTA. THERE IS NOT MUCH OF SURFACE BASE CAPES AVAILABLE FOR
THIS SYSTEM TO WORK WITH...HOWEVER...THERE IS DESCENT INSTABILITIES
IN THE MID LEVELS. IN ADDITION...THE -25C ISOTHERM IS RUNNING AROUND
22000 FEET. DUE TO THIS...THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. THE MODELS ARE IN GOOD AGREEMENT THAT THIS VORT MAX WILL
MOVE EAST SOUTHEAST TONIGHT. BY 06Z IT WILL BE LOCATED OVER LA
CROSSE AND JUST WEST OF CHICAGO AT 12Z. WITH THIS MOTION...THE MAIN
SEVERE WEATHER THREAT TONIGHT WILL BE THE SOUTHERN TIER OF
MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN.

THE NEXT CONCERN DEALS WITH THE SHORT WAVE THAT WILL BE APPROACHING
THE AREA ON SATURDAY AFTERNOON AND NIGHT. THIS SLIGHTLY FASTER THAN
WHAT THE 00Z MODELS WERE SHOWING. THERE IS GOOD UPPER LEVEL
DYNAMICS ASSOCIATED WITH THIS SYSTEM AND THE AREA WILL BE RIGHT
ENTRANCE REGION OF A 70 KNOT 250 MB JET. AS A RESULT...I HAVE
INTRODUCED SHOWERS AND THUNDERSTORMS TO SATURDAY AFTERNOON AND KEPT
THEM GOING ON SATURDAY NIGHT. THE MODELS ARE SHOWING THAT THERE WILL
BE A STRONG SURFACE PRESSURE GRADIENT BEHIND THIS SHORT WAVE. AS A
RESULT...I ADDED BREEZY WORDING TO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA FOR SUNDAY.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, Sep 20, 2:30 PM CDT, 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-210200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT THU SEP 20 2001

HAZARD - SCATTERED THUNDERSTORMS...LARGE HAIL POSSIBLE

TIMING - REST OF THE AFTERNOON AND TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND CENTRAL AND
SOUTHWEST WISCONSIN. MAIN SEVERE WEATHER THREAT WILL BE ALONG
AND SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER WISCONSIN.

DISCUSSION - AN AREA OF LOW PRESSURE OVER CENTRAL IOWA WAS ACTING IN
CONCERT WITH AN UPPER AIR DISTURBANCE TO TRIGGER SHOWERS AND
THUNDERSTORMS OVER SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA.
FAVORABLE LOW LEVEL INSTABILITY WILL WORK WITH THE SYNOPTIC DYNAMICS
TO CONTINUE TO PRODUCE STORMS INTO THE EVENING HOURS. SOME OF THE
STORMS COULD BECOME SEVERE TONIGHT...WITH LARGE HAIL BEING THE MAIN
SEVERE THREAT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING...MOSTLY ACROSS EXTREME SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:40 PM CDTSevere Thunderstorm WarningARXFloyd65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.